Kansas, 2021

Damaging Wind in Kansas, June 19, 2021

June 19, 2021 · NWS ICT · 1 event in 1 county or zone

Isolated storm moved across central KS on the 19th causing one lone severe report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated storm moved across central KS on the 19th causing one lone severe report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 19, 7:42 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 19, 7:42 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
842 PM CDT Sat Jun 19 2021

...Evening Mesoscale Update...

.MESOSCALE DISCUSSION...
Issued at 838 PM CDT Sat Jun 19 2021

As of 01z/8pm, surface obs and radar imagery reveal a boundary
oriented west to east from east-central Colorado to near Topeka.
Meanwhile, a surface low was located over SW KS. North of the
surface boundary and SFC low, regional radar shows a fairly well-
organized MCS coming off the High Plains. A secondary, somewhat
separate, cluster of storms was also developing from SE Colorado
into SW KS (probably focused along the SFC low).

It appears that the best support for maintenance of ongoing
convection will be across northern KS as the LLJ increases ahead of
a s/w ejecting out of the Central Rockies. A somewhat diffluent
flow aloft should aid in large-scale forcing as well. What's less
clear is what happens to the convection over SW KS. In general,
both areas of convection will be running into some drier low-mid
level air with eastward extent, especially south of I-70. It seems
plausible that the SW KS storms will develop north and merge with
the storms moving through NW KS. Regardless, it still appears
that the focus of storms will be along and north of the above-
mentioned boundary oriented west to east across the state. Based
on the latest radar and environment trends, it looks like the
overall thinking hasn't really changed as far as the severe
weather hazards and area at risk. The main challenge through
tonight will be determining how far south the severe risk extends.
Based on the locations of the low-level boundary and the better
moisture axis, it looks like the best chance of strong to severe
wind gusts will be across Russell, Lincoln, Barton, Ellsworth, and
Saline Counties. Further south, storms will be facing drier low-
mid level air and somewhat stronger capping, making the
probability of severe weather lower. That said, it's possible an
outflow boundary will be able to push through parts of the area
with some gusty/marginally severe wind gust potential.

Speaking of hazards, we're still expecting primarily a gusty to
damaging wind threat, with the potential for 60-70 mph wind gusts.
Of note, though, recent velocity date from Goodland's radar suggests
some local areas of higher (70+ mph) gusts possible. This should be
enhanced with a developing rear-inflow jet. We may see some of
these higher gusts realized in our area, especially Russell and
Lincoln Counties if the ongoing MCS continues on its current
trend. Any sustained core could produce some hail, but this
threat looks lower.

Martin

&&

.SHORT TERM...(This evening through Monday night)
Issued at 219 PM CDT Sat Jun 19 2021

Bottom Line up Front: A complex of storms will move across
northern KS tonight, with a chance of strong/severe storms along and
north of I-70. Continued hot for most of the area on Sunday, with a
cool down expected next week. More widespread shower/storm chances
return Sunday evening/night thru Monday.

Expect a warm conditions most locations this evening, but as the
evening continues, low level moisture transport will increase across
western KS, with upslope flow just to the north of the boundary,
suggesting that areas in NW KS will see thunderstorm development for
late this afternoon into the late evening. This convection is
expected to congeal into some sort of eastward propagating complex
of storms late this evening and overnight. Propagation vectors
suggest most of this complex will stay just to the north of the
forecast area (just north of I-70), with little movement to the SE.
Could see the southern edge of this complex clip portions of central
KS, for areas along and north of I-70, so will keep a low pop in for
this chance. Not sure how far south to take this pop chance, as
outflows created by this complex drops southeast into the forecast
area, but warm 700h temps of +14-15 degrees C. will keep convection
from developing further south than a KHUT to KEMP line. The main
concern for central KS will be 45 to 60 mph damaging wind gusts, as
the complex surges east.

The rest of the forecast area will remain dry with warm conditions
continuing into Sunday. There is a concern that if the outflow
boundary, from the overnight complex, may push cooler temps into the
area, which would lead to max temps cooler than currently forecast.

But for now, plan on another hot day for Sunday, ahead of a
southwestward moving frontal boundary expected to drop southeast for
Sunday afternoon. Compressional heating just ahead of the front will
probably lead to max temps climbing a few degrees warmer than today,
with areas along and west of I-135 seeing max temps of 100-103.  As
the front pushes south, a warm elevated mixed layer will probably
"CAP off" any convection from developing along the front for most of
the daytime hours.  But as the front drops into southern KS for the
evening hours, the low level jet increases over the top of the
boundary for a chance of post frontal elevated showers/thunderstorms
for Sunday evening and Sunday night mainly across southern KS. Think
multicell clusters will be the main concern with strong to possibly
a few severe storms given mixed layer instability ahead of the front
of 1000-2000 J/KG. and Bulk Shear around 25-30 kts.

Models are in similar agreement showing the upper ridge amplifying
over western Canada with downstream upper trough digging further
south over for the central plains for the beginning of the week.
This will cause a cooler airmass to push southward across the region
with below normal temperatures providing some relief from the heat
for Monday into Tuesday. Expect some post frontal showers and
embedded Thunderstorm chances for Monday. A few strong storms will
be possible with increasing wind shear aloft.

Ketcham

.LONG TERM...(Tuesday through Saturday)
Issued at 219 PM CDT Sat Jun 19 2021

Models show upper level flow transitioning from northwest flow to
southwest flow from Tue through the end of the week. Relatively
cooler below normal temperatures will prevail across Kansas on
Tuesday with heat building back into the region for the end of the
week. Daytime highs are expected to climb back into the 90s along
with increasing humidity.

Meanwhile, models still show decent signal for elevated convection
developing on nose of low-level jet/moisture transport both
Wednesday and Thursday mornings in the region. At this time the
favored area would be far eastern Kansas into Iowa and Missouri. We
will continue to monitor these trends over the following days.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 838 PM CDT Sat Jun 19 2021

* TSRA to impact north-central KS tonight
* LLWS tonight (southern KS)

As of 00z/7pm, a well-organized TSRA complex was beginning to move
off the Colorado Front Range with a history of strong, damaging wind
gusts. The main concern for tonight is how far south and east this
complex reaches. The latest environment and radar trends suggest the
best chance for TSRA impacts through tonight will be in the vicinity
of KRSL/KSLN/KGBD. Of note, though, it's possible an outflow
boundary will surge through part of the area which would also have
an impact, even if there aren't any TSRA in the area. Outflow could
potentially reach as far south as KHUT/KICT. The other impact
tonight will be LLWS, and the best chance of this will be south of
where the TSRA occur (so mainly across southern KS). On Sunday, the
risk of TSRA may shift to southern/southeastern KS, depending on how
the TSRA complex evolves tonight. Given the nature of this setup,
frequent amendments may be needed as TSRA evolve.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75 100  66  77 /  10  20  40  50
Hutchinson      75 102  63  79 /  20  10  50  50
Newton          74 100  64  77 /  20  30  40  50
ElDorado        73  99  65  75 /  10  30  40  50
Winfield-KWLD   72  99  66  77 /  10   0  40  50
Russell         70  97  60  78 /  60  10  50  30
Great Bend      71  98  61  77 /  50  10  50  40
Salina          73 101  62  80 /  40  10  50  40
McPherson       74 101  63  78 /  20  10  50  50
Coffeyville     71  96  68  77 /   0   0  40  70
Chanute         72  95  66  75 /  10  10  40  60
Iola            72  95  66  75 /  10  10  40  60
Parsons-KPPF    71  95  67  76 /   0   0  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...RM
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RM
Hazardous weather outlook, Jun 19, 8:48 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
948 PM CDT Sat Jun 19 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
948 PM CDT Sat Jun 19 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A line of thunderstorms is expected to move eastward across parts
of central Kansas late tonight. A few of the storms could produce
severe weather with damaging winds up to 60 mph being the main risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More chances of storms will affect the region for Sunday night
through Monday. A few strong to severe storms are possible.

Storms will be possible again for Wednesday through Friday. Please
check later outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 19, 9:07 PM CST, 36 minutes before
Special Weather Statement
National Weather Service WICHITA KS
1007 PM CDT Sat Jun 19 2021

KSZ032-200400-
Russell KS-
1007 PM CDT Sat Jun 19 2021

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 1100 PM CDT.

* At 1005 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  north of Natoma to 5 miles north of Emmeram to near Hays to near
  Antonino...and moving east at 50 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9848 3870 9849 3870 9904
TIME...MOT...LOC 0306Z 266DEG 44KT 3929 9908 3903 9914 3884 9930 3876
9938

COOK

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 19, 9:43 PM CST to 9:44 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

This was an official wind measurement.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965734.